South Dakota, 2009

Hail in South Dakota, June 15, 2009

June 15, 2009 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced quarter sized hail east of Pine Ridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced quarter sized hail east of Pine Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 15, 12:07 PM MST, 5 hours 23 minutes earlier.

Area forecast discussion, Jun 15, 12:07 PM MST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
107 PM MDT MON JUN 15 2009

.DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA
THIS AFTERNOON AHEAD OF APPROACHING SHORTWAVE. SHEAR APPEARS TO BE
ON THE WEAK SIDE. HOWEVER...GIVEN THE HIGH CAPE VALUES AND
FORCING EXPECT A FEW STORMS TO BECOME SEVERE THIS AFTERNOON AND
EVENING ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA WITH
LARGE HAIL AND VERY HEAVY RAIN. WILL KEEP FLOOD WATCH IN PLACE
ACROSS NORTHWEST SOUTH DAKOTA...THE NORTHERN BLACK HILLS...AND
BEAR LODGE MOUNTAINS. EXPECT VERY HEAVY RAIN TO CAUSE SOME
FLOODING THIS AFTERNOON AND EVENING.

TROUGH WILL DIVE INTO THE SOUTHWEST ON TUESDAY WITH SHORTWAVE
MOVING NORTHWEST OF THE CWA. EXPECT SOUTHWEST FLOW TO STAY OVER
THE CWA THROUGH THURSDAY BRINGING A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA. SOME OF THE THUNDERSTORMS COULD BE
STRONG TO SEVERE.

EXTENDED...UPPER TROF WILL CROSS THE NRN PLAINS THURSDAY/THURSDAY
NIGHT AND CONTINUE TO BRING A CHANCE OF SHOWERS AND TSTMS TO THE
REGION. UPR RIDGE IS THEN EXPECTED TO BUILD INTO THE NRN ROCKIES AND
EXTEND EWD INTO THE NRN PLAINS FOR FRIDAY INTO THE WEEKEND. THIS
WILL BRING A TRANSITION TO A WARMER AND DRIER PATTERN FOR OUR AREA.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS THE
AREA TONIGHT. SOME OF THE STORMS WILL PRODUCE HAIL AND HEAVY RAIN.
MVFR AND IFR CONDITIONS CAN BE EXPECTED IN THE HEAVIER STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR BUTTE-CENTRAL BLACK HILLS-
     HAAKON-HARDING-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-
     NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID
     CITY-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
     ZIEBACH.

WY...FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN CROOK-WYOMING
     BLACK HILLS.

&&
Hazardous weather outlook, Jun 15, 2:56 AM MST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
356 AM MDT MON JUN 15 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
356 AM MDT (456 AM CDT) MON JUN 15 2009

...FLOOD WATCH IN EFFECT THIS AFTERNOON AND TONIGHT FOR NORTHWEST
   SOUTH DAKOTA...THE NORTHERN BLACK HILLS...AND THE BEARLODGE
   MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN ACTIVE WEATHER PATTERN WILL BRING ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT. SOME OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THESE
STORMS MAY ALSO CONTAIN LOCALLY HEAVY RAINFALL...WHICH WILL FALL ON
GROUND THAT HAS ALREADY BEEN SATURATED FROM HEAVY RAINS SUNDAY
NIGHT. THIS MAY RESULT IN THE FLOODING OF SOME AREA CREEKS AND
RIVERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS FROM TUESDAY THROUGH THURSDAY
AS MULTIPLE UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 15, 2:26 PM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
326 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             DOWNTOWN STURGIS        44.41N 103.51W
06/15/2009  E1.75 INCH       MEADE              SD   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL FROM STURGIS TO BEAR BUTTE.

&&

LCZEPYHA
Local storm report, Jun 15, 2:47 PM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
347 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             DOWNTOWN STURGIS        44.41N 103.51W
06/15/2009  E1.75 INCH       MEADE              SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 15, 3:17 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
417 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             16 E BEAR BUTTE         44.48N 103.09W
06/15/2009  E1.00 INCH       MEADE              SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 15, 3:18 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
418 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             BEAR BUTTE              44.48N 103.42W
06/15/2009  E1.75 INCH       MEADE              SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 15, 3:33 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
433 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             12 E BEAR BUTTE         44.48N 103.18W
06/15/2009  E1.00 INCH       MEADE              SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 15, 4:02 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     HAIL             18 S WYODAK             44.03N 105.33W
06/15/2009  E1.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

0100 PM     HAIL             6 SW UPTON              44.05N 104.73W
06/15/2009  E1.00 INCH       WESTON             WY   PUBLIC

0232 PM     HAIL             2 SSW SAINT ONGE        44.53N 103.73W
06/15/2009  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

0252 PM     HAIL             17 N RECLUSE            44.99N 105.70W
06/15/2009  E1.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

            1.5 INCHES OF RAIN IN 1 HOUR. BUFFALO CREEK IS OUT OF ITS
            BANKS.

0310 PM     HAIL             4 NW BEAR BUTTE         44.52N 103.48W
06/15/2009  E1.50 INCH       MEADE              SD   TRAINED SPOTTER

0322 PM     HAIL             DOWNTOWN STURGIS        44.41N 103.51W
06/15/2009  E1.00 INCH       MEADE              SD   EMERGENCY MNGR

0325 PM     HAIL             DOWNTOWN STURGIS        44.41N 103.51W
06/15/2009  E1.75 INCH       MEADE              SD   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL FROM STURGIS TO BEAR BUTTE.

0330 PM     HAIL             DOWNTOWN STURGIS        44.41N 103.51W
06/15/2009  E1.75 INCH       MEADE              SD   PUBLIC

0355 PM     HAIL             BEAR BUTTE              44.48N 103.42W
06/15/2009  E1.75 INCH       MEADE              SD   PUBLIC

0415 PM     HAIL             16 E BEAR BUTTE         44.48N 103.09W
06/15/2009  E1.00 INCH       MEADE              SD   PUBLIC

0420 PM     HAIL             12 E BEAR BUTTE         44.48N 103.18W
06/15/2009  E1.00 INCH       MEADE              SD   PUBLIC

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 125 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oglala Lakota

When
June 15, 5:30 PM MST
Where
Oglala Lakota County, 5 mi E of Pine Ridge
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.030, -102.471

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165077.